Florida, 2024Lightning Strike in Florida, July 15, 2024
July 15, 2024 · NWS MLB · 1 event in 1 county or zone
A teenager performing lawn maintenance was injured by a lightning strike in Altamonte Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A teenager performing lawn maintenance was injured by a lightning strike in Altamonte Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 1:23 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 15, 1:23 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
223 PM EDT Mon Jul 15 2024
...New DISCUSSION, AVIATION, MARINE...
.DISCUSSION...
Issued at 223 PM EDT Mon Jul 15 2024
KEY MESSAGES:
- Temperatures turn hotter through the work week. There is an
increasing risk of heat-related illness for those without
access to proper hydration and cooling later this week.
- The highest chances (40-70%) for storms through midweek will
continue to focus over the Interstate 4 corridor. Gusty winds
and locally heavy rain to accompany the strongest storms.
- Storm chances increase again for much of East Central Florida by
the weekend.
---------Synoptic Overview----------
A rather stagnant upper-air pattern is forecast over North America
and the W Atlantic over the next week, characterized by ridging over
the Western U.S., a trough developing over the nation's mid-section,
and additional ridging from the East Coast well into the Atlantic
Basin. Near the surface, an axis of high pressure will move
little for the next few days as it holds very close to Central
Florida.
MIMIC-TPW satellite data shows a ribbon of higher atmospheric
moisture slowly lifting into N Florida as drier air attempts to nose
in from the Atlantic. Ensemble guidance continues to show this drier
air pushing westward over the state during the middle of the week.
By late this week and through the weekend, PW (total moisture)
values are modeled to return to near or just above normal.
H85 temperatures will continue to run near the max moving
climatological average for mid-July (~ +19C), leading to continued
above-normal temperatures through at least Saturday. The potential
is increasing for more widespread impacts from heat late this week
as the hot temperatures combine with additional humidity.
-----Sensible Weather & Impacts-----
Through Tonight...
As suspected, we have quite a moisture gradient today as some drier
air tries to poke into the Treasure Coast from the Atlantic. Above-
normal atmospheric moisture still exists along the I-4 corridor,
however. Thus, we expect storm coverage to range from 50-70% near
Orlando to Titusville and points northward, lessening to 20% for the
Treasure Coast beaches. Storms firing up now on the sea breeze
east of Orlando will push/develop toward the interior/Orlando
area along propagating outflows, culminating with a collision
with the Gulf breeze by early evening. The primary hazards from
today's storms: gusty winds (10-15% chance of 40-50 MPH), heavy
rain leading to localized urban flooding, and frequent lightning
strikes. Storms will diminish by mid/late evening with clearing
skies overnight. Lows will fall into the mid/upper 70s.
Tuesday - Thursday...
Guidance has struggled some with progression of the dry air on
our doorstep through midweek, now delaying its progression by
around a day. In essence, tomorrow's forecast looks nearly
identical to today with 20-40% coverage south of Melbourne
increasing to 50-70% for the I-4 corridor. From Wednesday into
Thursday, the drier air is forecast to push over a larger portion
of the district. While it won't completely stave off rain chances,
it should lower our coverage with 40-50% storm chances near
Orlando decreasing to 20-40% along the coast.
High temperatures will turn a degree or two warmer, with widespread
mid 90s over the interior and low 90s beachside. The hot
temperatures may get offset by ever-so-slightly lower dew points,
but in most cases, our heat indices will still top out from 100-107F
each day.
Friday - Next Monday...
Indicators suggest that peak heat impacts during the next week
will come on Friday and potentially even Saturday as dew points
increase but rain coverage remains just low enough that we keep
attaining widespread 93-96F high temps. Combined with lows in the
mid/upper 70s, which are also above normal, the HeatRisk algorithm
is locally Extreme for portions of Lake Co. and Greater Orlando,
and Major for a sizable chunk of the district. Extreme HeatRisk
typically only occurs during rarer episodes of long-duration
extreme heat with little to no overnight relief. Heat indices are
now forecast to reach 105-110F, which may necessitate advisories
in future forecasts if these trends hold.
The pocket of drier air aloft will be gradually replaced by
deeper moisture from the tropics as we move into the weekend.
Guidance continues to highlight a weak easterly wave moving toward
the state by Sunday or next Monday. Storm chances will ramp back
up in response, with 50-70% coverage presently in our forecast.
However, statistical guidance is already hinting at 80% chances
over the interior next Sun/Mon. It is typically high-biased with
rain chances, but the pattern does look increasingly unsettled.
As storm chances build Sun/Mon, high temperatures are forecast to
dip at least a couple degrees.
&&
.AVIATION...
(18Z TAFs)
Issued at 223 PM EDT Mon Jul 15 2024
VFR is forecast outside of storms. Scat'd storms are expected into
the early evening with chances diminishing shortly after sunset.
TAFs begin with VCTS (18Z-19Z) for TAF sites N of the Treasure Coast
with TEMPO TSRA groups this afternoon/evening for inland sites, as
well as KDAB and KTIX. E/SE winds at 5-10kts in the afternoon are
forecast to become light and variable overnight into the morning.
&&
.MARINE...
Issued at 223 PM EDT Mon Jul 15 2024
Boating conditions remain favorable over the next few days. As high
pressure holds sway, light southerly winds at night turn SE during
the day, increasing to 10-15 KT, especially near the coast with the
sea breeze. There is a 20-40% chance for showers and isolated
storms, primarily during the overnight and morning hours. Seas
generally 2-3 FT, occasionally up to 4 FT beyond 40 NM.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 93 75 94 / 30 60 10 50
MCO 76 95 76 96 / 30 70 20 40
MLB 76 90 76 91 / 20 30 10 20
VRB 76 92 75 92 / 10 20 0 20
LEE 77 95 77 94 / 50 70 30 60
SFB 76 95 76 95 / 30 70 20 50
ORL 77 95 77 95 / 40 70 20 40
FPR 76 92 75 91 / 10 20 0 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
DISCUSSION...Heil
AVIATION...Fehling
Hazardous weather outlook, Jul 15, 3:55 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
455 AM EDT Mon Jul 15 2024
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
455 AM EDT Mon Jul 15 2024
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and storms will be possible across
east central Florida today, with the highest coverage forecast to
occur near the I-4 corridor. Storms will be capable of producing
frequent lightning strikes, wind gust of 40 to 50 mph, and heavy
downpours. Weak steering flow aloft causing slow and erratic
moving storms may lead to quick rainfall accumulations of 1 to 3
inches in spots, which could lead to localized flooding in low-
lying and poorly drained urban areas. Activity is forecast to
diminish before midnight. Continued isolated to scattered
development across the local Atlantic waters overnight cannot
fully be ruled out.
.EXCESSIVE HEAT IMPACT...
Temperatures are once again forecast to climb into the low to mid
90s, with peak heat indices ranging from 102 to 107. A Moderate
to Major HeatRisk also exists across east central Florida today.
Those spending extended periods of time outside are encouraged to
take the proper precautions to prevent heat-related illness. Take
frequent breaks in the shade or an air conditioned building and
remain well hydrated.
.RIP CURRENT AND SURF IMPACT...
A Moderate Risk of rip currents will exist at all east central
Florida beaches today. Always swim near a lifeguard and never enter
the ocean alone.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms will be possible each afternoon and
evening through the weekend. Greatest coverage will be across the
interior where boundary collisions between the sea breezes and
outflows are forecast to occur. Storms will be capable of producing
frequent lightning strikes, gusty winds, and locally heavy rainfall.
At least a Moderate risk of dangerous rip currents will continue at
area beaches into mid week.
Excessive heat is expected to continue through this week with a
Moderate to Major Heat Risk. Afternoon high temperatures in the
low to mid 90s will combine with high humidity to result in heat
index values between 102 to 107 through at least the remainder of
the work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Tollefsen
Lightning, Seminole
- When
- July 15, 3:52 PM EST
- Where
- Seminole County, 1.21 mi E of Forest City
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 28.670, -81.400
A 17 year-old male from Altamonte Springs was struck by lightning while outside performing lawn maintenance at his neighbor's home. The victim stated in interviews with local media that rain had just started to fall at the time of the incident. The victim was transported to the hospital and made a full recovery within several days.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15, 20242 deaths · 2 events
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 20241 death · EF1 · 118 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 20244 injured · EF2 · 163 events
- Tornadoes and Damaging Winds in Indiana, July 15, 20241 death · EF1 · 32 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 2024$300,000 · EF2 · 46 events
- Tornadoes and Damaging Winds in New York, July 15, 2024$837,000 · EF1 · 91 events
- Tornadoes and Damaging Winds in Indiana, July 15 to 16, 20241 injured · $1.1 million · EF1 · 53 events
- Wildfire in Washington, July 15 to 31, 2024$35 million · 1 event
- Tornado and Flash Flood in Iowa, July 15, 2024$520,000 · EF1 · 29 events
- Wildfire in Idaho, July 15 to 31, 2024$2.8 million · 1 event
- Tornadoes and Flash Flooding in New York, July 15, 2024$72,000 · EF0 · 56 events
- Damaging Winds in Pennsylvania, July 15, 20242 injured · $117,000 · 70 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183787.